Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 13, 2016Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jul 13, 2016, 4:38 PM EDT for Oswego County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 4:38 PM EDT (20:38 UTC)
Expired
Jul 13, 2016, 5:00 PM EDT
In force
22 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 63 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS81 KBUF 132038
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT WED JUL 13 2016

NYZ006-132100-
OSWEGO-
438 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONEIDA LAKE IN
SOUTHEASTERN OSWEGO COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRIDGEPORT...OR 10 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONSTANTIA...CLEVELAND...BERNHARDS BAY AND LAKEPORT. 

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7598 4319 7599 4329 7602
      4334 7588 4333 7589 4332 7586
TIME...MOT...LOC 2037Z 248DEG 16KT 4323 7591 

$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:49 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 13, 2:49 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
249 PM EDT WED JUL 13 2016

.SYNOPSIS...
A very warm and muggy airmass will remain through the night, with a
few showers and thunderstorms spreading into Western New York from
the west overnight. Ahead of a cold front additional showers and
thunderstorms will blossom Thursday, of which some could bring
locally heavy downpours. Behind an upper level trough, cooler and
drier air will spread across the region beginning Thursday and into
the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
This afternoon a ridge of high pressure is found just to our east,
with a trough of low pressure over the western Great Lakes. High
pressure over the Southeast continues to pump both warmth and
moisture northward, with this afternoon featuring upper 80s and 90s,
with heat index values nearing 100F over the Genesee Valley and
south of Lake Ontario.

A weak convective boundary continues to push across WNY and into CNY
this afternoon. A few showers and thunderstorms have blossomed both
along this boundary, and lake breeze boundaries. While surface
instability is very great for our region, weak wind shear aloft and
poor lift may limit this activity to just garden variety activity.

These showers, over our eastern areas this afternoon should exit the
CWA between 22 and 00z. We will have a brief period of no shower
activity, and skies mostly clear. A shortwave over IA/MO will breed
a complex of showers and thunderstorms overnight across the corn
belt states with activity nearing WNY late this evening. This
activity will be greatest to our west overnight where lower level
moisture is more abundant (dewpoints currently in the mid to upper
70s) Our airmass will remain unstable through the night and we
should see this complex of showers and thunderstorms at least reach
the western Southern Tier...and possible have enough push to reach
towards the Genesee Valley overnight. East of the Valley overnight
will likely remain dry.

Overnight lows will remain warm ahead of the cold front. Overnight
lows will remain in the upper 60s to mid 70s, with both Watertown
and Buffalo possibly completing the 13th with the warmest minimum
temperature on record. Additional record information can be found
in the climate section below.

Thursday the moisture that is upstream over the Ohio Valley and Corn
Belt States will near our region (though dewpoints will only max out
in the lower 70s) as a cold front pushes eastward across the Great
Lakes region. Upper level heights will begin to fall, and wind shear
will be greater tomorrow than today. A LLJ of 40 knots just above
925 hPa will allow for showers and thunderstorms to better organize.
A few of these storms could produce gusty winds. Also with PWAT
values rising above 1.5 inches, and the high dewpoints advecting
into our region, a few of the showers and thunderstorms tomorrow
could produce heavy burst of rain. While this rainfall may seem
beneficial to our drought stricken region, it will not be efficient
for agriculture communities as the hard ground will bring a good
amount of run-off, with rainfall not soaking into the ground.

Skies will be mostly cloudy tomorrow, which in addition to cooler
850 hPa temperatures should produce a day that is a degree or two
lower than today. Look for afternoon highs to range from the mid 80s
to lower 90s tomorrow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Ongoing convection should weaken as it tracks off to the east across
central and eastern New York Thursday evening, although isolated to
widely scattered showers and thunderstorms will still be possible
through the night in the very muggy airmass in place ahead the
approaching cold front.

On Friday, the upper-level trough and cold front will progress
eastward across the lower Great Lakes with the plume of best
moisture and instability shunted off to the east of the forecast
area. 850 mb temperatures will drop to around +12C by the afternoon
bringing more comfortable high temperatures in the lower to mid 80s
to the region. It will also become quite breezy across the region
with the weak cold advection and pressure rises supporting efficient
mixing of higher momentum air to the surface, resulting in some wind
gusts of 30 to 35 mph through the afternoon, particularly downwind
of the lakes. Despite the best lift and instability shifting east of
the region, some isolated to scattered thunderstorms are possible
within the steep lapse rates aloft under the trough.

Any lingering convection will diminish Friday evening as some more
comfortable air arrives, overnight lows are expected to fall into
the upper 50s to lower 60s. High pressure will continue to build
into the region Saturday bring a dry day, with cooler and less humid
conditions. Most high temperatures will be in the mid 70s to lower
80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Latest medium range models and ensembles continuing to suggest a
largely zonal flow will exist across the region through the weekend
with shallow troughing across the Great Lakes. Surface high pressure
will reside across the area during the weekend before weakening and
shifting east Monday, allowing a warm front to begin moving north
through the lower Ohio valley by Tuesday. See little to trigger
convection through the period other than a weak shortwaves rippling
through the flow, so basically looking at just typical summer-time
weather across the region with only a minimal risk for convection,
limited to the weekend period with mostly seasonal temperatures.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through the course of this 18z TAF cycle, flight conditions will
largely remain VFR. There will be a bit of a breeze off the lakes
today and tomorrow, with afternoon southwest gusts of 20 to 30 knots
downwind of Lake Erie...though a bit weaker across the North
Country...including the KART airfield. There will be several
features that may produce chances for showers and thunderstorms
through this TAF period.

First, for this afternoon a weakening convective boundary will be
crossing WNY, which may produce a few showers and thunderstorms.
This activity may near the KROC airfield, and a VCSH will continue
to be in place.

Secondly, a convective complex will dive across the Great Lakes
region, nearing WNY tonight. This activity will feed of much more
instability upstream, though with this warm airmass there should be
enough instability to bring chances for showers to the western
Southern Tier. Behind this activity lower CIGS will likely form for
a brief period of time. Will have a -SHRA for the KJHW terminal,
with MVFR CIGS. This feature will bear watching as it could spread
farther eastward than forecasted, but lower confidence at this time
for downstream development will continue dry conditions for
KBUF/KIAG/KROC.

Thirdly, ahead of a cold front tomorrow increasing moisture will
bring the greatest chances for showers and thunderstorms. Activity
will increase through the morning hours and could bring brief
localized MVFR/IFR in any heavier storm.

Outlook... Thursday afternoon...VFR/MVFR with scattered to numerous
showers and thunderstorms.
Friday...Mainly VFR with a chance for showers and thunderstorms.
Saturday and Sunday...VFR.
Monday...Mainly VFR with a chance for showers and thunderstorms.

&&

.MARINE...
A warm southwesterly wind will continue through the overnight with
waves 2 feet or less. Tomorrow ahead of a cold front the southwest
wind will increase further, such that speeds of 20 knots over Lake
Erie will likely produce waves 4 to 5 feet. This will likely bring
small craft advisory conditions to the eastern end of Lake Erie,
with winds and waves a little weaker of Lake Ontario.

Behind a cold front waves will again increase towards four feet on
Lake Erie Friday, after which waves of 2 feet or less will
persist through the weekend and into the beginning of next week.

&&

.CLIMATE...
It was very warm this morning as overnight air temperatures only
dropped into the low to mid 70s. For our three climate sites,
Buffalo dropped to only 75F, while Rochester dropped to 71F and
Watertown bottomed out at 74F. Both Buffalo and Watertown may tie or
set a new record high minimum for today's date (July 13th) as long
as the air temperature values do not drop below the values listed
below before 1 AM EDT.

Date...........City.............High Minimum (F)/Year

13th...........Buffalo..........75/1936
...............Rochester........73/1987
...............Watertown........71/1987

14th...........Buffalo..........74/1921
...............Rochester........74/1921
...............Watertown........72/1985

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...CHURCH
AVIATION...THOMAS
MARINE...THOMAS
CLIMATE...THOMAS
Hazardous weather outlook, Jul 13, 5:42 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
542 AM EDT WED JUL 13 2016

NYZ002>006-011-013-014-140945-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-LIVINGSTON-
ONTARIO-
542 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HEAT AND HUMIDITY WILL COMBINE TODAY TO PRODUCE HEAT INDEX VALUES
IN THE MID TO UPPER 90S. SOME LOCATIONS MAY SEE HEAT INDICIES
NEAR 100 DEGREES WHICH WOULD WARRANT A HEAT ADVISORY... HOWEVER
TEMPERATURES ARE EXPECTED TO FALL JUST SHORT OF CRITERIA. PLEASE
EXERCISE CAUTION WITH OUTDOOR ACTIVES DURING PEAK HEAT TODAY...
STAY HYDRATED... AND NEVER LEAVE KIDS OR PETS UNATTENDED IN
VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY...
MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-007-008-010-012-019>021-085-140945-
NIAGARA-JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
542 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY...
MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-140945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
542 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY...
MAINLY INLAND FROM THE LAKES. A FEW STORMS COULD BECOME STRONG TO
SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

CHURCH

In the hours before

Special weather statement, Jul 13, 3:44 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT WED JUL 13 2016

NYZ004-132015-
WAYNE-
344 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WAYNE COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST
WALWORTH AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONTARIO...NEWARK...WILLIAMSON...MARION...PALMYRA...SODUS...
WALWORTH...MACEDON...FAIRVILLE AND EAST WILLIAMSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4307 7737 4324 7737 4330 7703 4305 7704
TIME...MOT...LOC 1942Z 268DEG 18KT 4317 7730

REYNOLDS
Special weather statement, Jul 13, 4:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT WED JUL 13 2016

NYZ006-132100-
OSWEGO-
438 PM EDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONEIDA LAKE IN
SOUTHEASTERN OSWEGO COUNTY...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BRIDGEPORT...OR 10 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONSTANTIA...CLEVELAND...BERNHARDS BAY AND LAKEPORT.

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7598 4319 7599 4329 7602
      4334 7588 4333 7589 4332 7586
TIME...MOT...LOC 2037Z 248DEG 16KT 4323 7591

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:44 PM EDTSpecial Weather StatementBUFWayne31 min
Jul 13, 5:04 PM EDTSpecial Weather StatementBUFLewis26 min
Jul 13, 7:39 PM EDTSmall Craft AdvisoryBUF28 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.